COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
G55247 |
| Medical Device Problem Code |
Obstruction of Flow (2423)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
10/24/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Concomitant medical products: lunderquist wire, uniglide wire, pig tail catheter, coda balloon.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
Event or Problem Description
It was initially reported the patient had abdominal aortic aneurysm (aaa) repair of a 13cm aaa on (b)(6) 2014 using tffb main body and five leg extensions.Looking at the 2018 computerized tomographic angiography (cta), it appears there is a 13mm zsle sealing into the flex body on each side used as bridging limbs.Sealing into the 13mm leg on the right appears to be the zsle-16, and the two zsle-24's are both on the left side with one telescoping out the other.It was reported the following devices were implanted during the procedure performed on (b)(6) 2014: tffb-24-125-zt, zenith flex aaa endovascular graft bifurcated main body, lot # 4451230; zsle-24-90-zt, zenith flex with spiral-z technology aaa endovascular graft iliac leg, lot # 4586197; zsle-13-74-zt, zenith flex with spiral-z technology aaa endovascular graft iliac leg, lot # 4618971; zsle-13-90-zt, zenith flex with spiral-z technology aaa endovascular graft iliac leg, lot # 4424118; zsle-24-74-zt, zenith flex with spiral-z technology aaa endovascular graft iliac leg, lot # 4304237; zsle-16-90-zt, zenith flex with spiral-z technology aaa endovascular graft iliac leg, lot # 4375912.2015 follow up was fine.It is not clear whether there was subsequent follow up but the 2018 radiology report and cta show occluded left side.The doctor plans to attempt to re-establish flow down this side.Additional information received (b)(4) 2018.It was reported after re-establishing flow down the left side on (b)(6) 2018, the dr.Had been running a ¿lysis infusion¿ for two days.He then brought the patient back to theatre today, (b)(6) 2018, to re-intervene.He felt the left side whilst open showed signs of opacification compared to the right.He was also concerned that the top of the zsle-16-90-zt on the right side (near the main body tick marker) was impinged.He improved both concerns by placing two ¿kissing¿ 10mm x 57mm begraft covered balloon expandable stents from the proximal edge of each leg extension (the zsle-13¿s that extend above the flow divider).He felt this opened up the top of the zsle-16-90-zt nicely and improved flow down the left.To further improve the left side flow, he then extended beyond the distal edge of the first begraft with another 10mm x 37mm.He supplied two images.The ¿pre stent¿ shows the constrained stent on the right, and opacification on the left.The ¿post stent¿ pic shows the much-improved result for both concerns.The patient also revealed they had not been taking any anticoagulation medication, including stopping aspirin.Dr.Was concerned to hear this and has prescribed a regimen including plavix.The following separate complaints and medwatch reports were created to capture the three issues identified.Occlusion on left side involving the zsle-24-90-zt, lot # 4586197 - mfr.Report # 1820334-2018-03267.Occlusion on left side involving the zsle-24-74-zt, lot # 4304237 - mfr.Report # 1820334-2018-03268.Top of the zsle-16-90-zt, lot # 4375912 right side impinged - mfr.Report # 1820334-2018-03269.
Additional Manufacturer Narrative
Investigation/evaluation.The device was not available for evaluation as it remains implanted in the patient.Imaging was provided for review.A document based investigation has been performed including a review of the provided imaging, device history record, instructions for use, and quality control data.A computerized tomographic angiography (cta) performed prior to the reported secondary intervention was provided for review.Three zsle's were present on the left.The complaint report states that one of the 24mm diameter zsles was a zsle-24-90.The imaging is consistent with a zsle 24-90 extending from 8mm superior the ipsilateral gate to the left common iliac artery (cia) ostium.Telescoping from the zsle-24-90, the zsle-24-74 sealed in the distal left cia just proximal the internal iliac artery (iia) origin.A third zsle, a zsle-13-59, was implanted inside the proximal zsle-24-90 extending through the proximal sealing stent of the distal zsle-24-74.Consequently, along the entire length of the zsle-13-59, the left iliac leg was three stent layers thick.The entire left iliac leg was thrombosed until just past a 70-degree bend involving the distal end of the zsle-24-90.The left kidney was chronically infarcted and severe atrophied.The ostium was severely stenotic and adjacent to the sealing stent marker impressions of the image reviewer: the left leg was occluded with thrombus up to an acute bend of the zsle-24-74.The stenosis and direction change would have encouraged thrombus formation.Lumen crowding from the three stent layers of the left iliac leg increased the risk of thrombosis.Human anatomy did play a role in this event.Per the instructions for use (ifu), pre-existing regions of stenosis/narrowing (less than approximately 20mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event.A chronic left renal infarct was noted as well.Renal infarcts are often caused by thromboemboli so, there may be a pre-existing condition of thrombus formation.Renal insufficiency would likely result from an infarct which in turn could result in increased risk of thrombus formation.Ifu states that patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of thromboembolic event.It is also important to note the patient had not been taking any anticoagulation medication, including stopping the aspirin.The physician was concerned to hear this and has prescribed a regimen including plavix.It is also not known if the patient followed up between 2015 through 2018.Furthermore, per the imaging reviewer, inconsistent thrombus development finding on the right side supports a systemic predisposition to thrombus formation.The instructions for use (ifu) states the following in consideration of the reported failure mode: indications for use: the zenith spiral-z aaa iliac leg with the z-trak introduction system is indicated for use with the zenith aaa endovascular graft family of products, including the zenith flex aaa endovascular graft, zenith alpha abdominal endovascular graft, zenith low profile aaa endovascular graft, zenith renu ancillary graft, zenith fenestrated aaa endovascular graft, zenith universal distal body endovascular graft, zenith flex aui, or zenith branch iliac endovascular graft, during either a primary or a secondary procedure in patients who have adequate iliac/femoral access compatible with the required introduction systems.The graft is used in combination with these products for the endovascular treatment of abdominal aortic and aorto-iliac aneurysms.Warnings and precautions: pre-existing regions of stenosis/narrowing (less than approximately 20mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event.Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of thromboembolic event.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of the endovascular graft.Potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: arterial or venous thrombosis and/or pseudoaneurysm graft or native vessel occlusion.The device history records were reviewed.No non-conformances were found associated with either the final assembly or subassembly.Cook has concluded human anatomy, patient compliance and disease progression contributed to this incident.This is based on imaging review findings of stenosis, an acute bend, patient¿s non-compliance with anti-coagulation therapy and renal status.In addition, three layers of graft also placed patient at risk for thrombus development.There is no rationale for placing these three grafts overlapping each other.The complaint was confirmed based on imaging provided.Cook will continue to monitor for similar complaints.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.Cook will continue to monitor for similar complaints.The appropriate personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
There has been no new event information received since the last report.